Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Shreveport, LA

March 4, 2004Claiborne Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 4, 2004, 8:17 PM CST for Claiborne Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 8:17 PM CST (02:17 UTC)
Expired
Mar 4, 2004, 9:15 PM CST
In force
58 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Claiborne Parish, LA

The radar

The Shreveport radar (KSHV), 91 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 3:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS54 KSHV 050217
SVRSHV
LAC027-050315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
817 PM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE PARISH IN NORTHWEST LOUISIANA

* UNTIL 915 PM CST

* AT 815 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
  HAYNESVILLE...OR ABOUT 13 MILES WEST OF HOMER...AND MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYNESVILLE BY 825 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CLAIBORNE PARISH IN NORTHWEST LOUISIANA
UNTIL 915 PM CST.

LAT...LON 3297 9296 3287 9308 3277 9323 3302 9323
          3301 9289

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:30 PM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Mar 4, 2:30 PM CST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST THU MAR 4 2004

.DISCUSSION...

REGIONAL RADARS SHOW AN INTENSE SQUALL LINE MOVING THROUGH THE
DALLAS METROPLEX TOWARD THE AREA.  OUR AFTERNOON SURFACE ANALYSIS
INDICATE TEMPS ACROSS AREA HAVE BEEN SLOW TO WARM UP...BUT A DRY
SLOT OUT AHEAD OF THE UPPER LOW SHOULD HELP TEMPS A LITTLE DURING
THE REMAINDER OF THE AFTERNOON. SEE PREVIOUS DISCUSSION FOR THIS
AFTERNOON/S SEVERE WEATHER SOUNDING ANALYSIS.

MODELS HAVE CONTINUED TO ERROR IN TRACKING THIS UPPER LOW THE LAST
24 HOURS...AS IT HAS CONTINUED TO TAKE A MORE SOUTHERN TRACK FROM
THE PREVIOUS FORECAST.  SPEED OF THE LOW HAS ALSO BEEN OFF BY THE
MODELS...BUT THEY ALL HAVE ADJUSTED SOME BY SLOWING IT DOWN. CURRENT
POSITION OF THE LOW IS JUST SOUTH OF EL PASO...WITH THE MODELS
FORECASTING IT MOVING IT INTO NORTHERN KANSAS BY MIDNIGHT TONIGHT.

SHOWERS AND THUNDERSTORMS ARE COMING...AND THE POTENTIAL FOR SEVERE
WEATHER LOOKS PROMISING.  THE ESTIMATED SQUALL LINE POSITION IS
CURRENTLY NEAR A CLARKSVILLE...TYLER LINE BY 430 PM.  THEN SLOWING
DOWN AND REACHING THE LOUISIANA AND ARKANSAS BORDERS OF TEXAS BY 700
PM.  AFTER THIS THINGS REALLY SLOW DOWN AND THE MODELS DO NOT HAVE
PRECIPITATION EXITING NORTH CENTRAL LOUISIANA UNTIL FRIDAY
AFTERNOON.  AS A RESULT HEAVY RAIN WILL SET UP ACROSS...NORTHERN
LOUISIANA...SOUTHERN ARKANSAS...AND DEEP EAST TEXAS TONIGHT...THUS I
WILL ISSUE A FLOOD WATCH TO COINCIDE WITH THIS FORECAST.  LATEST MCD
INDICATES A TORNADO WATCH IS MOST LIKELY ON THE WAY FROM SPC...AS
STORMS ARE HOLDING THEIR INTENSITY AS THEY CONTINUE MARCH TOWARD THE
AREA.

THINGS CLEAR OUT TOMORROW WITH DRY WEATHER THROUGH THE REST OF THE
SHORT TERM AND EXTENDED FORECAST PACKAGE. WILL STAY CLOSE TO GFS
MINS...THEN BALANCE BETWEEN GFS AND MOS ON MAXES.  SORRY ABOUT NOT
DISCUSSING MODELS IN MORE DETAIL...BUT SEVERE WEATHER IS IMMINENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  60  70  48  68 / 100  50  0    0
MLU  64  69  50  67 / 100  60  20   0
TXK  56  68  46  66 / 100  30  0    0
TYR  56  72  46  68 /  60  20  0    0
LFK  60  71  48  70 / 100  50  0    0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH TONIGHT FOR MUCH OF SOUTHERN ARKANSAS EAST OF A
LINE FROM TEXARKANA TO HOPE.
LA...FLOOD WATCH TONIGHT FOR ALL LOUISIANA ZONES.
OK...NONE.
TX...FLOOD WATCH TONIGHT FOR THE DEEP EAST TEXAS LAKES AREA.

&&

ELEVEN
Hazardous weather outlook, Mar 4, 12:00 PM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST THU MAR 4 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS...GENERALLY WEST OF A LINE FROM TEXARKANA ARKANSAS TO TYLER
TEXAS.  THE REST OF THE AREA WILL BE IN A SLIGHT RISK.

A SQUALL LINE PRODUCING SHOWERS AND STRONG THUNDERSTORMS WILL MOVE
INTO NORTHEAST TEXAS BY 500 PM...TRACKING EASTWARD ACROSS MUCH OF
THE AREA DURING THE LATE AFTERNOON AND EVENING.  THESE STORMS WILL
BE CAPABLE OF PRODUCING STRONG DAMAGING WINDS...LARGE HAIL...AND
VERY HEAVY RAINFALL. ISOLATED TORNADOES CAN NOT BE RULED OUT AS
WELL. THUS THE MEDIA...EMERGENCY MANAGERS...SKYWARN NETWORKS...AND
STORM SPOTTERS SHOULD REMAIN ALERT FOR LATER STATEMENTS AND POSSIBLE
WARNINGS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND A FEW THUNDERSTORMS WILL BE IN PROGRESS MAINLY OVER
THE EASTERN PORTIONS OF NORTHCENTRAL LOUISIANA FRIDAY MORNING...BUT
WILL GRADUALLY PUSH EAST OF THE AREA DURING THE DAY AS DRIER AIR
IS FILTERED INTO THE REGION FROM THE WEST. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
NORTHERN LOUISIANA.

In the hours before

Local storm report, Mar 4, 7:26 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
726 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     4 W YANTIS              32.93N 95.64W
03/04/2004                   WOOD               TX   CO-OP OBSERVER

            TREES DOWN

0425 PM     TSTM WND DMG     ALBA                    32.79N 95.64W
03/04/2004                   WOOD               TX   LAW ENFORCEMENT

            TREES DOWN

0455 PM     TSTM WND DMG     MOUNT VERNON            33.17N 95.22W
03/04/2004                   FRANKLIN           TX   LAW ENFORCEMENT

            TREES DOWN

0500 PM     TSTM WND DMG     BOGATA                  33.47N 95.21W
03/04/2004                   RED RIVER          TX   LAW ENFORCEMENT

            TREES DOWN

0540 PM     TSTM WND DMG     WHITEHOUSE              32.23N 95.22W
03/04/2004                   SMITH              TX   LAW ENFORCEMENT

            NUMEROUS ROOFS BLOWN OFF HOUSES

&&

PARKER
Local storm report, Mar 4, 7:39 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
739 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     GILMER                  32.73N 94.95W
03/04/2004                   UPSHUR             TX   LAW ENFORCEMENT

            TREES DOWN

0535 PM     TSTM WND DMG     8 N NEW BOSTON          33.58N 94.42W
03/04/2004                   BOWIE              TX   LAW ENFORCEMENT

            TREES DOWN

0545 PM     TSTM WND DMG     HENDERSON               32.16N 94.80W
03/04/2004                   RUSK               TX   LAW ENFORCEMENT

            TREES DOWN

0550 PM     TSTM WND DMG     ASHDOWN                 33.67N 94.13W
03/04/2004                   LITTLE RIVER       AR   LAW ENFORCEMENT

            TREES DOWN

0555 PM     TSTM WND DMG     DE QUEEN                34.04N 94.34W
03/04/2004                   SEVIER             AR   LAW ENFORCEMENT

            TREES DOWN

&&

PARKER
Special weather statement, Mar 4, 7:42 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 PM CST THU MAR 4 2004

ARZ050-051-059-060-070-071-OKZ077-TXZ096-097-108>112-124>126-136>138-
149>153-165-166-050200-
ANGELINA-BOWIE-CAMP-CASS-CHEROKEE-FRANKLIN-GREGG-HARRISON-HEMPSTEAD-
HOWARD-LAFAYETTE-LITTLE RIVER-MARION-MCCURTAIN-MILLER-MORRIS-
NACOGDOCHES-PANOLA-RED RIVER TX-RUSK-SAN AUGUSTINE-SEVIER-SHELBY-
SMITH-TITUS-UPSHUR-WOOD-
742 PM CST THU MAR 4 2004

TORNADO WATCH HAS BEEN CLEARED FOR ALL OF NORTHEAST TEXAS...AND FOR
MCCURTAIN COUNTY IN OKLAHOMA...AND IN ARKANSAS WEST OF A LINE FROM
HOPE TO LEWISVILLE ARKANSAS.

ARZ061-072-LAZ001>004-010>012-050300-
BIENVILLE-BOSSIER-CADDO-CLAIBORNE-COLUMBIA-DE SOTO-NEVADA-
RED RIVER LA-WEBSTER-
742 PM CST THU MAR 4 2004

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM CST FOR NORTHWEST
LOUISIANA.

ARZ073-LAZ005-006-013-014-050500-
JACKSON-LINCOLN-OUACHITA-UNION AR-UNION LA-
742 PM CST THU MAR 4 2004

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 11 PM FOR NORTH CENTRAL
LOUISIANA...AND UNION COUNTY IN ARKANSAS.

03
Local storm report, Mar 4, 7:53 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
753 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 S MINERAL SPRINGS     33.86N 93.92W
03/04/2004                   HOWARD             AR   EMERGENCY MNGR

            TREES DOWN

0620 PM     TSTM WND DMG     DIERKS                  34.12N 94.02W
03/04/2004                   HOWARD             AR   EMERGENCY MNGR

            TREES DOWN

0625 PM     TSTM WND DMG     HALLSVILLE              32.50N 94.58W
03/04/2004                   HARRISON           TX   LAW ENFORCEMENT

            TREES DOWN

0655 PM     TSTM WND DMG     5 N CARTHAGE            32.22N 94.34W
03/04/2004                   PANOLA             TX   LAW ENFORCEMENT

            TREES DOWN

0658 PM     TSTM WND DMG     5 W HOPE                33.67N 93.68W
03/04/2004                   HEMPSTEAD          AR   TRAINED SPOTTER

            TREES DOWN

0730 PM     TSTM WND DMG     SHREVEPORT              32.47N 93.80W
03/04/2004                   CADDO              LA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

&&

PARKER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 6:58 PM CSTSevere Thunderstorm WarningSHVCaddo62 min
Mar 4, 7:13 PM CSTSevere Thunderstorm WarningSHVBossier62 min
Mar 4, 8:11 PM CSTSevere Thunderstorm WarningSHVWebster64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.